CSN Login
Members Online: 23

vaginal burning

alis7910
Posts: 80
Joined: Jun 2010

Hi everyone: I had intense vaginal burning months after my radiation treatments ended. i went to 4 different doctors, and none of them knew what to do. have you experienced it?

cbs6931's picture
cbs6931
Posts: 63
Joined: Mar 2010

I'm only a month or so out of treatment, and not sure what the future holds. Have not run into burning yet, although at one point itching was a problem. Did they at least give you something to relieve the sensation (lidocane or proctofoam...)? What did they do to try and determine what the cause is?

Hope that this will get better for you soon and so sorry it is occurring, there may be others here who have had this experience and can offer more than I can.

Wishes for improvement coming your way,

Cathy

alis7910
Posts: 80
Joined: Jun 2010

Cathy: thank you so much. Yes, I used lidacaine and aloe vera, which helped tremendously, but the burning wa intense for 5 days. My gynecologist even consulted with an oncologist who specializes in vaginal cancer, and she didn't have an answer.

I wish you the very best with your recovery.

mp327's picture
mp327
Posts: 2979
Joined: Jan 2010

Hi alis--

The one thing I remember my rad onc telling me was that the Silver Sulfadiazine cream he gave me to apply to my burned skin could be used up in my vagina. I found this medication soothing to my burns, but never used it in the vagina, as I really didn't experience burning there--just intense itching. My most severe burning had to do with the anal area and my urinary tract. You might ask your doctor about using this cream in the vagina.

notheonly1
Posts: 2
Joined: Jul 2010

MP327:
I am new to the site and have spent the last two days reading and learning. I was dx three days after Christmas 2009 and completed my tx Feb 2010. Since week two of my treatments I have had severe burning every time I urinate. My rad oncologist sent me for several urine tests (all negative). He said that he doesn't know the cause but after a little online research I see that this is a fairly common phenom following rad to the pelvic region. I am now 5 months post treatment and the urinary pain is still just as bad as it was in February. I've been to a urologist who performed a cystoscopy and found nothing anatomically wrong. He proscribed Prosed which turns everything blue but has done little to alleviate the pain. I still have all the bm pains and burning that everyone here seems to have but for me the most painful problem is the urinary pain. Do you still experience this type of pain and what did you do to help? Thanks so much for your response.

mp327's picture
mp327
Posts: 2979
Joined: Jan 2010

notheonly1--

I'm sorry to hear you are still suffering with burning upon urination 5 months post-treatment. My burning continued for a couple of weeks after treatment ended, but then went away. I remember how extremely painful it was and my heart goes out to you. I know that drinking water is the last thing you want to do--drink more water, urinate more. However, you really need to drink a lot of fluids to dilute the concentration of your urine. When I was having all that pain, I also drank a lot of cranberry juice, which is recommended to help with urinary tract infections. I don't know if this will help you or not, but would be worth a try. From my own experience, I believe that we heal much faster on the outside than we do the inside after this treatment. I will try to do a little research on this and if I run across anything that might help you, I'll pass it on. I wish you all the best and hope this improves for you.

notheonly1
Posts: 2
Joined: Jul 2010

Thank you so much for your quick reply. I'm glad that the urinary pain went away for you so quickly after your treatment ended. That seems to be the case for most folks. I do know that the more I drink the less it hurts and I drink mostly water or cranberry juice. I just don't understand why it is taking so long for this pain to go away. It does seem that it is taking a very long time for things to heal though. I will continue to research too but if you do find anything else that might help, I truly would appreciate your passing the info along.

mp327's picture
mp327
Posts: 2979
Joined: Jan 2010

I read something interesting and thought I'd pass it on. Several posters on various websites have commented that their urinary burning was related to a lack of estrogen. So, with this information, it seems to me that you may want to see your gyno. Someone else commented that theirs was related to a yeast infection. I don't know how these things are related to urinary burning, but thought I'd let you know.

sandra malone
Posts: 31
Joined: Apr 2010

I am 7 months post tx and still have difficulties.Two thngd my rad gave my was a vaginal dilator ad rad shinks tissue(Mine is rectal)and THE life saever was a silverdene cream it is used most (i think( for burning) I still use it occasionally.ask your on or rad about it

z's picture
z
Posts: 1258
Joined: May 2009

Hi, I too had vaginal burning, for a couple of months, and used the silverdine cream for burns. I also used a water bottle while using the bathroom, to sooth the area. I am almost 1 year out of tx, 6-30-10, to be exact, and I was recently prescribed estrace for the area to help it heal from the burns. I hope this helps. Lori

alis7910
Posts: 80
Joined: Jun 2010

Thank you so much. i was prescribed estrace and used lidocaine and aloe vera at the time. My year will be up in July this year.
All the best to you

z810840b's picture
z810840b
Posts: 212
Joined: Jan 2010

hi alias..I am 22 months out of treatment and still have vaginal burning.It is tolerable,but I don't think it will ever improve.I drink a lot of water witch neutralizes the urine.I'm afraid it's my new normal.

alis7910
Posts: 80
Joined: Jun 2010

Hi:
sorry you have had the same; have you tried estrace creme? I also use aloe vera. my best wishes to you.

cujuja4evr
Posts: 106
Joined: Jul 2010

Have you been given a lab to check for Urinary Tract Infection (UTI). I had excruciating, intense vaginal burning during my treatments and I suffered for two weeks only to find out that I had a UTI that went undected because rad kept telling me that the vaginal burning was a normal side effect of radiation. Hopefully, you'll feel better soon!

Now since so much time has gone by since your treatments...Sigh...I just don't know what that could be. I know it can be frustrating, but hang in there, okay?

melbas2
Posts: 108
Joined: Aug 2010

I am a month into treatment ( with 2 weeks of setback hospital time) and I just started experiencing this 2 days ago. I start my radiation again tomorrow, and will ask my doc about this. Thanks for the heads-up. Melodie

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network